Carfentanil: The Deadly New Opiate

Synthetic opioids are more dangerous than more familiar opiate drugs, such as heroin, but they’re hitting the streets of South Florida at a frightening pace. Carfentanil is one of the newest, and most deadly, of this class of drugs, and it leaves officials worried about how to control the spread.

Deadly in Small Doses

When it comes to opioids, synthetics are often more dangerous than older versions such as opium, morphine and heroin, and this is especially the case with carfentanil. The drug, which is similar to the synthetic opiate fentanyl but much stronger, was initially designed as a sedative for elephants and other large animals. Just a few granules of carfentanil, the amount equivalent to a few grains of table salt, can be deadly to humans.

Carfentanil isn’t typically used alone, but is mixed into other drugs to make them more potent or to cut costs. The drug is cheaper than pure heroin, so dealers add it to batches of heroin to increase profits without reducing the overall potency. While carfentanil is most often found mixed with heroin, some drug dealers also blend it with crystal meth, illicit prescription opioids or other drugs. Carfentanil comes in powder and liquid forms, and the powder form of carfentanil looks exactly like heroin, so users and police might not recognize it as something worse upon first glance. In some cases, even the drug dealer might not know that a particular batch of heroin contains carfentanil if the drugs were mixed before the dealer got them.

Carfentanil Use in South Florida

In 2016, Broward county saw over 50 cases of suspected carfentanil overdose deaths, and over 100 suspected carfentanil overdose deaths occurred in Miami-Dade county during the same time period. In many cases, the drug is sold as heroin or mixed with other drugs, so the person using carfentanil doesn’t even know what they are taking. The drug is so new that DEA officials have trouble tracking it, so officials aren’t sure how prevalent it is in communities, where the drug enters the US or how far it has spread. Officials suspect that most carfentanil is produced in China and arrives through the US postal service, although some may come in through the ports of South Florida or might be produced locally.

Dealing with Carfentanil Overdoses

Because carfentanil is so deadly, the person who took the drug is often deceased before first responders arrive. If the overdose victim gets help before death occurs, the EMTs or hospital staff can administer multiple doses of naloxone, an anti-overdose drug, in an attempt to save the person’s life. During an opioid overdose, first responders have to administer a dose of naloxone every 2 to 3 minutes until the overdose victim has started breathing again, making overdoses difficult and expensive to treat. Nonetheless, first responders in south Florida typically carry doses of naloxone with them in case they have to treat overdose victims.

The deadliness of carfentanil doesn’t just affect the user’s chances of survival; it also presents a danger to the people attempting to help. The DEA warns first responders to take care when dealing with potential carfentanil exposure, because accidental contact with the drug can harm or kill exposed EMTs, police officers, doctors or lab personnel. During a drug bust where carfentanil is present, police in south Florida typically call in specialists trained to deal with hazardous materials and wear safety gear such as gloves, masks and full-body hazmat suits. Suspected carfentanil is generally secured and brought to a lab for testing in a controlled environment instead of being tested in the field as less dangerous drugs often are.

Symptoms and Signs of Carfentanil Exposure

Carfentanil causes symptoms similar to other opioids, but the symptoms often develop more quickly and are more severe because of the synthetic drug’s potency. When someone takes a drug that has been mixed with carfentanil, rapid-developing symptoms can be a sign that the dangerous drug was part of the mixture.

  • Specific symptoms seen within a few minutes of carfentanil exposure include:
  • Disorientation
  • Pupils contracting to a pinpoint
  • Slowed respiration or complete cessation of breathing
  • Drowsiness or sedation
  • Clammy skin

While older synthetic opioids, such as fentanyl, cause sensations of euphoria, carfentanil is so potent that most users don’t ever experience these sensations. Instead, someone exposed to carfentanil proceeds straight to an overdose. Because carfentanil is so fast acting and deadly, people who take it are unlikely to get addicted specifically to this drug. Individuals who are already addicted to heroin or other opioids are in danger of encountering mixtures of their preferred drug that include carfentanil.

Exposure to carfentanil isn’t limited to ingesting it or injecting it into a vein, either. Skin exposure or inhaling particles of carfentanil that have gotten into the air can be enough to cause overdose symptoms. The dangerous nature of carfentanil and its growing presence in south Florida have law enforcement on high alert, and officials hope that public awareness can help stop the spread before more deaths occur.

If you or someone you know is struggling with addiction to opioids and might be in danger of encountering carfentanil, call outpatient services today at (844) 211-7944 to learn about treatment options and how to get help.